Wisconsin, 2009

Funnel Cloud in Wisconsin, July 30, 2009

July 30, 2009 · NWS GRB · 1 event in 1 county or zone

A shower over western Calumet County produced a funnel cloud near Brothertown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A shower over western Calumet County produced a funnel cloud near Brothertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 1:48 AM CST, 12 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 1:48 AM CST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
248 AM CDT THU JUL 30 2009

.SHORT TERM...TODAY/TONIGHT/FRIDAY. PCPN ALONG AND AHEAD OF THE
APPROACHING SHORT WAVE TROF ALREADY WORKING INTO PARTS OF CENTRAL
WI EARLY THIS MORNING AS BEST UPPER JET DYNAMICS IN THE LFQ REGION
WORKING OVER EASTERN WI THIS MORNING. WILL ADJUST ARRIVAL TIMING
IN ZONES A BIT OTHERWISE GOING HIGH CAT POPS TODAY APPEAR OK. NO
TSRA NOTED SO FAR IN THE AREA OF PCPN OVER THE WEST HALF OF WI
WHICH EXTENDS INTO MN AND IA. GLANCE AT WV SAT IMAGERY FROM
YESTERDAY DID SHOW TSRA WAS ASSOCIATED WITH A VORT WHICH CONTINUES
TO PIVOT AND WEAKEN WHILE WORKING INTO THE BASE OF THE SHORT WAVE
TROF. THIS VORT AT 08Z WAS CENTERED OVER SD. MODEL PROGS CLEAR OR
DIMINISH THE PCPN OUT QUICKLY LATE THIS AFTERNOON OR EVENING AS
BEST UPPER JET DYNAMICS SHIFT EAST.  WILL LINGER SOME ISOLD PCPN
INTO THE EARLY EVENING HOURS UNTIL THE SHORT WAVE TROF AXIS SHIFTS
EAST THIS EVENING.

WEAK HIGH PRESSURE RIDGE WORKS INTO THE AREA TONIGHT INTO FRIDAY.
WITH THE PCPN TODAY AND POTENTIAL OF PARTIAL CLEARING...ADDED
PATCHY FOG TO THE LATE NIGHT PORTION.

WILL CONTINUE A DRY FORECAST FOR FRIDAY PRIOR TO THE NEXT FRONTAL
SYSTEM...BUT DUE NOTE MODELS ARE PAINTING SOME SCT LIGHT PCPN IN
THE FRIDAY AFTERNOON PORTION.  GLANCE AT THE SURFACE WIND FIELDS
INDICATE A WARM FRONT DEVELOPING OVER NRN WI AS THE RETURN FLOW
FROM THE WEST BEGINS TO WORK INTO THE STATE. LATER SHIFTS WILL
NEED TO SEE HOW UPCOMING MODEL RUNS HANDLE THIS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT MONDAY...

WITH NO CHANGE IN THE UPPER AIR PATTERN EXPECTED IN THE NEAR
FUTURE...PRECIP CONCERNS WILL DEAL WITH DIFFICULT TO TIME SHORTWAVES
MIGRATING ACROSS THE GREAT LAKES WITHIN THE LONG WAVE TROUGH
POSITIONED OVER EASTERN NOAM.  MEDIUM RANGE MODELS HAVE COME INTO
MUCH BETTER AGREEMENT WITH THE TIMING OF THE SHORTWAVE FOR
SATURDAY...BUT THE 12Z ECMWF AND 18Z GFS DIFFER FOR THE SHORTWAVE ON
SUNDAY.  THE 12Z ECMWF HAS THE SUPPORT OF THE 12Z
UKMET/CANADIAN...SO WILL PREFER THIS MODEL.  WILL WAIT FOR THE 00Z
GFS TO ARRIVE BEFORE TOTALLY DISCOUNTING IT THOUGH.

FRIDAY NIGHT AND SATURDAY...NEXT SHORTWAVE POISED TO ROUND THE BASE
OF THE LONG WAVE TROUGH WILL SWING ACROSS THE NORTHERN PLAINS FRIDAY
NIGHT AND THE NORTHERN GREAT LAKES ON SATURDAY.  AHEAD OF IT...IT
WILL PUSH A WEAK SURFACE LOW AND COOL FRONT/TROUGH...WHICH WILL
APPROACH CENTRAL WISCONSIN SATURDAY MORNING AND PASS ACROSS THE
FORECAST AREA DURING THE AFTERNOON.  WITH LIMITED INSTABILITY
PRESENT...LIKE THE INHERITED POP GRIDS...WHICH BRING IN LOW CHANCES
ACROSS THE FAR WESTERN CWA BY 12Z SATURDAY AS A RESULT OF MOISTURE
CONVERGENCE ...AND SWING THE HIGHEST POPS ACROSS THE NORTH ON
SATURDAY WHERE THE BEST MID-LEVEL FORCING WILL BE LOCATED.  THUNDER
CHANCES ARE MARGINAL...GIVEN SHOWALTER INDICES AND SURFACE LIS
APPROACHING ZERO.  ALSO LOOKS LIKE CONVERGENCE ALONG THE BOUNDARY
WEAKENS WITH TIME....SO HARD TO SAY HOW MUCH PRECIP WILL MAKE IT TO
THE OSHKOSH-MANITOWOC CORRIDOR.  WITH AMPLE CLOUD COVER AND
PRECIP...MAY DROP HIGHS A DEGREE OR TWO...BUT LOW TO MID 70S LOOK
FINE.

SATURDAY NIGHT AND SUNDAY...WITH THE TROUGH POSITIONED CLOSE TO THE
FOX VALLEY OR LAKE MICHIGAN SHORELINE...WILL KEEP A SMALL CHANCE OF
SOME SHOWERS LINGERING INTO SATURDAY EVENING.  BUT OTHERWISE...THINK
MUCH OF THE NIGHT IS GOING TO BE DRY AND WILL TREND IN THAT
DIRECTION.  BY SUNDAY MORNING...THE NEXT SHORTWAVE WILL BE SWINGING
INTO THE NORTHERN GREAT LAKES.  DO NOT EXACTLY BUY THE STRENGTH OF
THE ASSOCIATED SURFACE LOW THAT THE 12Z ECMWF/CANADIAN SPIN UP...BUT
WILL PROBABLY SEE ANOTHER COOL FRONT/TROUGH CROSS THE AREA.  IT WONT
HAVE MUCH MOISTURE OR INSTABILITY TO WORK WITH...SO WILL KEEP POPS
LOW...BUT HIGHEST ACROSS THE NORTH CLOSEST TO THE MID-LEVEL WAVE.
WITH TIMING UNCERTAINTY...AND POTENTIAL FOR CLOUDS AND
PRECIP...TEMPERATURES ARE A TOUGH CALL.  WILL STICK WITH LOW TO MID
70S FOR HIGHS.

REST OF THE FORECAST...UPPER LOW RETREATS INTO HUDSON BAY HEADING
INTO MONDAY WHILE THE 850MB BAROCLINIC ZONE STALLS FROM THE NORTHERN
GREAT PLAINS TO THE SOUTHERN GREAT LAKES.  PENDING TIMING...WILL
TREND SUNDAY NIGHT DRIER AND CLEAR OUT PRECIP CHANCES ON MONDAY.  BY
THIS TIME...HIGH PRESSURE WILL BE BUILDING IN AT THE SURFACE ACROSS
CENTRAL AND NORTHEAST WISCONSIN.  HIGHS MONDAY LOOK TO BE RANGING
THROUGH THE 70S.
&&

.AVIATION...WIDESPREAD MVFR CIGS WITH SCT MVFR VSBYS DUE TO
SHOWERS WILL SPREAD OVER THE AREA TODAY. WHILE MVFR CIGS WILL
DIMINISH TO VFR TONIGHT AS THE SHOWERS SUBSIDE...PATCHY MVFR
VSBYS MAY DEVELOP OVERNIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MPC
Hazardous weather outlook, Jul 30, 10:04 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1104 AM CDT THU JUL 30 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1104 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING. CLOUD COVER WILL LIMIT DAYTIME HEATING...BUT IF
SOME BREAKS IN THE CLOUDS DEVELOP...THERE MAY BE ENOUGH INSTABILITY
TO SUPPORT A FEW STRONG STORMS WITH HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL WISCONSIN
ON SATURDAY...AND OVER NORTH CENTRAL AND NORTHEAST WISCONSIN ON
SUNDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-311615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1104 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY...BUT SEVERE STORMS ARE
NOT ANTICIPATED AT THIS TIME.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 58 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calumet

When
July 30, 1:57 PM CST to 1:58 PM CST
Where
Calumet County, 2 mi N of Brothertown
Reported by
Public
Coordinates
43.999, -88.300

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189958.